Nebraska, 2013

Hail in Nebraska, June 21, 2013

June 21, 2013 · NWS OAX · 1 event in 1 county or zone

Scattered thunderstorms developed in northeast Nebraska during the evening of June 21. The storms developed north of an outflow boundary that had pushed south across northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed in northeast Nebraska during the evening of June 21. The storms developed north of an outflow boundary that had pushed south across northeast Nebraska. One of the storms dropped quarter-size hail in far northeast Nebraska before moving into South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 21, 5:24 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 21, 5:24 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 PM CDT FRI JUN 21 2013

.AVIATION...00Z TAFS FOR KOMA...KLNK...AND KOFK.

VFR CONDITIONS WILL PREVAIL THRU THE FCST PD. LLWS THOUGH WILL BE
AN ISSUE AT ALL TERMINALS OVERNIGHT THRU EARLY SAT MORNING.
ALSO...THERE IS A SMALL CHANCE THAT TSRA COULD DEVELOP ON NOSE OF
LLVL JET LATER TONIGHT OVER NERN NEB. HOWEVER HAVE OPTED TO NOT
INCLUDE ANY MENTION OF TSRA AT KOFK SINCE AREAL COVERAGE IS IN
QUESTION.

DEE

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT FRI JUN 21 2013/

DISCUSSION...
WARMTH AND SPORADIC THUNDERSTORM CHANCES ARE THE PRIMARY FORECAST
CONCERNS.

UPPER RIDGING IN THE SOUTHERN PLAINS AND AN UPPER LOW IN THE
NORTHWEST STATES WILL CONTROL THE WEATHER ACROSS OUR PART OF THE
COUNTRY THROUGH THE WEEKEND. UPPER LOW WILL SLOWLY LIFT TO THE
NORTHEAST INTO THE CANADIAN PLAINS BY MONDAY...WHILE SHORTWAVE
ROTATES THROUGH THE DAKOTAS SUNDAY. THAT SHORTWAVE WILL PUSH A
SURFACE FRONT INTO OUR AREA ON SUNDAY...BRINGING PERHAPS OUR BEST
CHANCE FOR PRECIPITATION THE NEXT SEVERAL DAYS. AHEAD OF THIS...MOST
OF EASTERN NEBRASKA AND SOUTHWEST IOWA WILL REMAIN UNDER INFLUENCE
OF MID LEVEL RIDGING...WITH NORTHERN FRINGE OF THE CWA SEEING
POTENTIAL CONVECTION NEARER FASTER MID LEVEL SOUTHWESTERLY FLOW. MID
LEVEL TEMPERATURES WERE PROVIDING DECENT CAP FOR CONVECTION
TODAY...AND SHOULD CONTINUE INTO SATURDAY. HOWEVER...A FEW
SHOWERS/STORMS ROLLED ACROSS NORTHEAST NEBRASKA AND WESTERN IOWA
EARLIER TODAY ABOVE WARM NOSE...TRIGGERED BY WEAK SHORTWAVE SHOWN
IN WATER VAPOR LOOPS. AND AN ISOLATED SHOWER POPPED BY MID
AFTERNOON IN NORTH CENTRAL KANSAS WHICH WAS DRIFTING NORTH. THIS
SCENARIO OF GENERALLY NOCTURNAL AND EARLY MORNING STORMS NORTH AND
ISOLATED LATE AFTERNOON ACTIVITY JUST ABOUT ANYWHERE COULD OCCUR
AGAIN TONIGHT THROUGH SATURDAY NIGHT/SUNDAY MORNING...ESPECIALLY
IN OUR NORTH GIVEN PROXIMITY TO POTENTIAL WEAK IMPULSES MOVING
THROUGH SOUTHWESTERLY FLOW COUPLED WITH NOCTURNAL LOW LEVEL JET
INCREASE.

AND MORE POTENTIAL FOR TONIGHT WILL COME FROM CURRENT MCS MOVING
THROUGH EASTERN SOUTH DAKOTA. LATEST SATELLITE/RADAR LOOPS SHOW
SOME DEVELOPMENT TO THE SOUTH OF THIS SYSTEM...WHICH COULD SKIRT
OUR NORTHERN COUNTIES IF FURTHER DEVELOPMENT OCCURS. AND STRONG
STORMS DEVELOPING IN THE PANHANDLE WILL GENERALLY TRACK
NORTHEAST...BUT PROPAGATION SHOULD TURN MORE EAST WITH TIME AS LOW
LEVEL JET CRANKS UP LATER IN THE EVENING. BOTH POTENTIAL EVENTS
POINT TO NORTHERN SECTIONS OF NEBRASKA...AND CURRENTLY HAVE
CHANCES POPS THERE.

TEMPERATURES THROUGH SATURDAY NIGHT WILL REMAIN WARM WITH OVERNIGHT
LOWS STAYING ABOVE 70 MOST SPOTS...AND HIGHS WELL ABOVE 90.
LINGERING CLOUDS FROM POTENTIAL EARLY MORNING CONVECTION MAY HOLD
HIGH DOWN A NOTCH IN THE EAST.

ON SUNDAY...COLD FRONT/WIND SHIFT WILL BE MOVING INTO OUR NORTHWEST
CWA BY NOON...THEN DRIFT SOUTHEAST DURING THE AFTERNOON AND EVENING.
MODELS REALLY DO NOT DRIVE FRONT VERY FAR SOUTH INTO THE CWA...WITH
ANY CONVECTION ALONG BOUNDARY LIKELY FORCING THE ISSUE. MODERATE
INSTABILITY WILL REMAIN IN PLACE...SOME 2500-3500 J/KG OF MUCAPE
WHICH IS SIMILAR TO SATURDAY AFTERNOON...BUT INHIBITION IS
SUBSTANTIALLY LESS AND CONVERGENCE NEAR SURFACE BOUNDARY SHOULD BE
ENOUGH TO KICK THINGS OFF. A SMALL CHANCE FOR SEVERE WILL EXIST
GIVEN 30KT BULK SHEAR...BUT FREEZING LEVELS NEAR 14KFT SUGGEST HAIL
THREAT IS LOW OUTSIDE OF STRONGEST STORMS.

CONVECTION SHOULD LINGER INTO THE EVENING BUT WANE AFTER MIDNIGHT
BEHIND EXITING MID LEVEL WAVE. THEN HEIGHTS BEGIN TO RISE THROUGH
MUCH OF NEXT WEEK AS SPRAWLING MID LEVEL HIGH PRESSURE SETS UP
ACROSS THE FOUR CORNERS REGION. A DEEPENING LOW BETWEEN HUDSON BAY
AND THE GREAT LAKES WILL SUPPRESS FLOW IN THE GREAT LAKES AND UPPER
MIDWEST. THIS MAY ALLOW RIPPLES OF ENERGY TO SKIRT OUR NORTHEAST CWA
LATE IN THE WEEK AND TRIGGER STORMS THURSDAY AND FRIDAY. BUT BALANCE
OF NEXT WEEK LOOKS WARM AND HUMID WITH CAPPING MID LEVEL
TEMPERATURES KEEPING CONVECTION AT BAY.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, Jun 21, 4:25 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT FRI JUN 21 2013

NEZ011-012-016>018-221230-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-
525 PM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS...MAINLY EARLY THIS
EVENING AND AGAIN LATE TONIGHT. IF THUNDERSTORMS DO MANAGE TO
DEVELOP OR MOVE INTO THE REGION...DAMAGING WINDS WOULD BE POSSIBLE
FROM THE STRONGER STORMS ALONG WITH ISOLATED LARGE HAIL.

AN OUTFLOW BOUNDARY HAD PUSHED INTO FAR NORTHEAST NEBRASKA LATE
FRIDAY AFTERNOON. CONDITIONS ALONG AND BEHIND THIS BOUNDARY WERE
VERY UNSTABLE. HOWEVER...VERY WARM MID LEVEL TEMPERATURES COULD
ACT TO SUPPRESS THUNDERSTORM DEVELOPMENT...THUS THE RELATIVELY
SMALL THUNDERSTORM CHANCE. ADDITIONAL THUNDERSTORMS DEVELOPING
OVER WESTERN NEBRASKA FRIDAY AFTERNOON COULD MOVE INTO FAR
NORTHEAST NEBRASKA LATE TONIGHT AIDED BY A STRONG LOW LEVEL JET.
AGAIN IF THE STORMS DO MAKE IT INTO THE REGION DAMAGING WINDS
WOULD BE THE PRIMARY HAZARD WITH ISOLATED LARGE HAIL ALSO
POSSIBLE. BUT AGAIN...WARM MID LEVEL TEMPERATURES COULD KEEP THE
FOCUS OF MUCH OF THE ACTIVITY LATER TONIGHT WEST THROUGH NORTH OF
THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE OVER THE AREA SATURDAY
NIGHT AND AGAIN SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS WOULD
BE THE PRIMARY THREAT SATURDAY NIGHT WITH LARGE HAIL AND STRONG
WINDS THE MAIN HAZARDS LATE SUNDAY.

THUNDERSTORMS WILL AGAIN DEVELOP WEST OF THE REGION SATURDAY
AFTERNOON ALONG A NEARLY STATIONARY FRONT. THESE STORMS WILL MOVE
NORTHEAST TOWARD THE REGION THROUGH AND A LITTLE AFTER MIDNIGHT.

ADDITIONAL STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING ALONG
AND BEHIND A WEAK COOL FRONT THAT WILL BE PUSHING SOUTHEAST OF THE
REGION. ALTHOUGH THERE IS A RISK OF SEVERE WEATHER WITH THESE
STORMS SUNDAY...THE MAJORITY OF THE STORMS COULD SET UP EAST
THROUGH SOUTH OF NORTHEAST NEBRASKA.

AFTER A MODEST COOL-DOWN THE WEATHER WILL BE TURNING HOTTER BY
TUESDAY WITH HIGHS WELL INTO THE 90S. WHEN COMBINED WITH THE
EXPECTED HUMIDITY...HEAT INDEX VALUES COULD SURPASS 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR SATURDAY
OVER THE REGION.

IAZ043-055-056-069-079-080-090-091-NEZ015-030>034-042>045-050>053-
065>068-078-088>093-221230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
525 PM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA AND
EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

HEAT INDEX VALUES COULD REACH OR POSSIBLY EXCEED 100 DEGREES
SATURDAY AFTERNOON AS HIGHS CLIMB WELL INTO THE 90S ALONG WITH
MODESTLY HIGH RELATIVE HUMIDITY VALUES.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE OVER THE AREA SATURDAY
NIGHT AND AGAIN SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS WOULD
BE THE PRIMARY THREAT SATURDAY NIGHT WITH LARGE HAIL AND STRONG
WINDS THE MAIN HAZARDS LATE SUNDAY. THUNDERSTORMS ARE EXPECTED TO
DEVELOP WEST OF THE REGION SATURDAY AFTERNOON ALONG A NEARLY
STATIONARY FRONT. THESE STORMS WILL MOVE NORTHEAST TOWARD THE
REGION AROUND AND AFTER MIDNIGHT...WITH MOST OF THE ACTIVITY
LIKELY REMAINING NORTH OR NORTHWEST OF LINCOLN AND OMAHA.

ADDITIONAL STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING ALONG
AND BEHIND A WEAK COOL FRONT THAT WILL BE PUSHING SOUTHEAST ACROSS
THE AREA. BESIDES THE HAIL AND WIND THREAT FROM THESE STORMS...AN
ISOLATED TORNADO IS POSSIBLE ALONG WITH LOCALLY HEAVY RAIN.

AFTER A MODEST COOL-DOWN THE WEATHER WILL BE TURNING HOTTER BY
TUESDAY WITH HIGHS AGAIN REACHING WELL INTO THE 90S. WHEN
COMBINED WITH THE EXPECTED HUMIDITY...HEAT INDEX VALUES COULD
SURPASS 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

CHERMOK

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
June 21, 8:23 PM CST
Where
Knox County, 1.67 mi WNW of Santee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -97.850

The hail was mostly pea to dime-size but a few were around quarter-size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447806.